Alert archive / Illinois / Areal Flood Warnings in 2014

Areal Flood Warning 13, NWS Lincoln, IL

April 2, 20146 counties in Illinois

NWS Lincoln, IL issued this areal flood warning at Apr 2, 2014, 9:13 PM CDT for 6 counties in Illinois. It was in force for 10 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2014, 9:13 PM CDT (02:13 UTC)
Expired
Apr 3, 2014, 7:00 AM CDT
In force
10 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IL, Crawford County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 6:00 AM CDTHEAVY RAIN 1.276 Sse Clay City, IL
Apr 3, 6:00 AM CDTHEAVY RAIN 1.97Watson, ILSWOP.
Apr 3, 6:30 AM CDTHEAVY RAIN 1.77Flora, IL
Apr 3, 7:00 AM CDTHEAVY RAIN 1.51Hutsonville, IL
Apr 3, 7:00 AM CDTHEAVY RAIN 2.03Robinson, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WGUS43 KILX 030213
FLWILX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
913 PM CDT WED APR 2 2014

ILC025-033-049-079-101-159-031200-
/O.NEW.KILX.FA.W.0013.140403T0213Z-140403T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER IL-LAWRENCE IL-RICHLAND IL-CLAY IL-CRAWFORD IL-EFFINGHAM IL-
913 PM CDT WED APR 2 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
  JASPER COUNTY IN SOUTHEAST ILLINOIS...
  LAWRENCE COUNTY IN SOUTHEAST ILLINOIS...
  RICHLAND COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 700 AM CDT THURSDAY

* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT BETWEEN 1 AND 3 INCHES OF RAIN HAS FALLEN ACROSS THE WARNED
  AREA INTO THIS EVENING. ALTHOUGH THE RAINFALL RATES HAVE DECREASED
  CONSIDERABLY ACROSS THE AREA THIS EVENING...ADDITIONAL SHOWERS AND
  THUNDERSTORMS WILL OCCUR OVERNIGHT OVER PARTS OF SOUTHEAST ILLINOIS
  WHICH WILL CONTINUE THE FLOODING THREAT.

  THIS AREAL FLOOD WARNING REPLACES THE FLASH FLOOD WARNING THAT WAS
  IN EFFECT.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...EFFINGHAM...
  FLORA...LAWRENCEVILLE...NEWTON...OLNEY...ROBINSON...ALTAMONT...
  ANNAPOLIS...BEECHER CITY...BIBLE GROVE...BIRDS...BOGOTA...
  BRIDGEPORT...CALHOUN...CHAUNCEY...CLAREMONT...CLAY CITY...
  DIETERICH...DUNDAS...EATON...EDGEWOOD...FLAT ROCK...HARDINVILLE...
  HIDALGO...HUTSONVILLE...INGRAHAM...IOLA...LOUISVILLE...MONTROSE AND
  NEW HEBRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3870 8752 3860 8824 3862 8871 3891 8870
      3891 8880 3920 8881 3919 8847 3917 8847
      3918 8775 3917 8766 3909 8762 3907 8757
      3900 8757 3898 8753 3892 8751 3886 8754
      3879 8749

$$

SMITH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this areal flood warning went out at Apr 2, 8:41 PM CDT, 32 minutes earlier.

Area forecast discussion, Apr 2, 8:41 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
841 PM CDT Wed Apr 2 2014

.DISCUSSION...
ISSUED 835 PM CDT Wed Apr 2 2014

00z surface analysis showing the stationary frontal boundary well
south of our area this evening. Complex of storms that moved through
the Interstate 70 corridor has shifted to the east with scattered
showers continuing mainly north of I70. Further southwest, a large
complex of storms will continue to develop over east/southeast KS
tonight and spread northeast as the warm front lifts north towards
morning. ILX local meso tools continue to indicate the better
instability remains south of the boundary, but we have noticed an
increase in elevated instability with most unstable capes over the
past few hours over 500 j/kg across the far south thru southwest.
As the low level jet increases and interacts with the stalled boundary
to our south, expect a general increase in showers and storms over
all of the area late tonight and that will continue into at least
Thursday morning. Warm front now not expected to push north of the I74
corridor until late afternoon or evening with two windows of opportunity
for severe storms, the first being along the warm front tomorrow afternoon
with the second threat coming with the surging cold front in the late
evening and overnight hours.

Have made some adjustments to the POPs and temperatures for the overnight
hours. We should have the update out by 900 pm.

Smith
&&

.AVIATION...
ISSUED 625 PM CDT Wed Apr 2 2014

Initial storm complex along the I70 corridor will track south of
the area this evening. It still looks as if there will be a break
in the rainfall for a least a few hours. Additional development is
likely late tonight as a low level jet intersects the stalled boundary
over extreme southern Illinois.

Cigs/vsbys should gradually degrade to IFR in all areas as the
periodic showers/storms impact the area. SPI, DEC and CMI have
done so in the past couple of hours and we expect the remaining
TAF sites to our north to do so as well later this evening.  Once
they develop, they should persist until the warm front lifts north
of most of the terminals, except perhaps KPIA & KBMI late tomorrow
morning or early afternoon. East winds of 10 to 15 kts will prevail
tonight and become southeast at SPI, DEC and CMI late tomorrow
morning as the warm front approaches. The bulk of the rain looks
to affect the sites during the morning hours, with a break thru
the mid and late afternoon hours before more showers and storms
affect the area as a cold front approaches the area late tomorrow
evening.

Smith
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT Wed Apr 2 2014

Strong system pulling out of the Great Basin will dominate the
weather over the next 36+ hours as it moves across the Plains and
Great Lakes.

SHORT TERM...Tonight through Friday Morning

Developing surface system over southeast Colorado will push east and
then northeast over the next several days. A warm front extends
east from the low across extreme southern Illinois this afternoon.
Thunderstorms near the front have produced some severe weather
across Missouri and periods of heavy rain across southern Illinois
as far north as Effingham today. The weak wave leading the main
trough taking shape over the Rockies that brought this area of
rainfall will move east of the area this evening providing a lull
in rainfall. As the dynamics begin to increase and the surface
low pulls out into the plains late tonight precipitation should
redevelop along and north of the warm front and begin to push the
front northward across the state.

Best push northward of the warm sector will be on Thursday
morning. Storm motion suggests storms will move along the east-
west front. The stronger storms may be able to tap vorticity
along the front to bring a potential for supercells just north of
the warm front by midday into middle afternoon. Tornadoes appear
possible in this area along with large hail and damaging winds.

As the warm sector pushes north, models suggest capping for much
of the late afternoon into early evening. Breaks in clouds could
add to potential instability and locally break through cap
producing some widely scattered storms during the middle and late
afternoon. Any storms that do develop will likely be capable of
severe hail and winds.

The best chances for widespread severe weather will likely occur
with the cold front associated with the surface low expected
Thursday Night. Model suite from 12z are a bit slower with the
frontal passage, but with Low-level jet developing and the
resultant increase in shear, CAPE may not have to be very high to
produce severe weather along and ahead of the front from middle
evening into late Thursday night. Appears that storm mode will
begin as discrete cells over Missouri and Arkansas and eventually
eveolve into a QLCS by morning. The transition should occur as the
convection moves across the Mississippi with the main threat
changing from tornadoes and hail, to hail and wind by the time the
system reaches I-57 well after midnight.

With multiple rain periods, and precip water well over 1.25 inches
through much of the time, expected widespread 2-3 inch storm total rain
amounts.  Will keep current flood watch in effect through 12z Friday.

LONG TERM...Friday through Wednesday

Winds in wake of system will border on wind advisory criteria as
low intensifies across the western Great Lakes on Friday. With the
winds, cold advection, and mostly cloudy skies Friday will likely
seem more like early March than early April.

Temperatures should remain slightly below normal through the weekend.

Next system is expected to impact the forecast area beginning
Sunday Night and into Monday Night. Models are in agreement that
the storm track will be a bit further south as the bulk of the
energy is expected to come in the southern stream flow. At this
time it appears that we should remain on the cool side of this
system which will keep threat of severe weather minimal. However,
there is a potential for another round of heavy rain falling on
the saturated ground from our current rainfall event. This
situation will be watched closely.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Friday morning FOR ILZ042>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Apr 2, 3:07 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT WED APR 2 2014

ILZ027>031-037-038-040-031100-
KNOX-MARSHALL-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
307 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A
WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN
ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH
SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM
WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
TORNADOES POSSIBLE.

WET WEATHER IS EXPECTED INTO FRIDAY...WITH 1 TO 3 INCHES OF RAIN
POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON
SOME AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>057-061>063-066>068-071>073-031100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-
VERMILION-
307 PM CDT WED APR 2 2014

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A
WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN
ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH
SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM
WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
TORNADOES POSSIBLE.

WET WEATHER IS EXPECTED INTO FRIDAY...WITH 2 TO 4 INCHES OF RAIN
POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON
SOME AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ILZ036-041-031100-
FULTON-MASON-
307 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A
WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN
ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT SMALL HAIL IS POSSIBLE.

MINOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AROUND
HAVANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH
SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM
WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
TORNADOES POSSIBLE.

WET WEATHER IS EXPECTED INTO FRIDAY...WITH 2 TO 4 INCHES OF RAIN
POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON
SOME AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

In the hours before

Local storm report, Apr 2, 5:07 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
507 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       FLORA                   38.67N 88.48W
04/02/2014  M1.10 INCH       CLAY               IL   MESONET

            TOTAL RAINFALL SINCE 0730 THIS MORNING. SWOP REPORT.

&&

SMITH
Special weather statement, Apr 2, 5:14 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
514 PM CDT WED APR 2 2014

ILZ062-063-066>068-071-022300-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
514 PM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...NORTHERN
JASPER...NORTHWESTERN CRAWFORD...SOUTHEASTERN CUMBERLAND...
SOUTHEASTERN EFFINGHAM AND SOUTHWESTERN CLARK COUNTIES UNTIL 600 PM
CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATSON...OR 10 MILES SOUTH OF EFFINGHAM...
MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DIETERICH...
  WHEELER...
  NEWTON...
  HIDALGO...
  WILLOW HILL...
  HAZEL DELL...

OTHER LOCATIONS AFFECTED INCLUDE...HEARTVILLE...ELLIOTSTOWN...
LATONA...GILA...SAM PARR STATE PARK AND ROSE HILL.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3924 8795 3900 8786 3888 8857 3905 8863
TIME...MOT...LOC 2214Z 254DEG 28KT 3899 8849

SMITH
Local storm report, Apr 2, 7:25 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
725 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HEAVY RAIN       NEWTON                  38.99N 88.16W
04/02/2014  M3.01 INCH       JASPER             IL   CO-OP OBSERVER

            PAST 12 HOURS

&&

JRP
Local storm report, Apr 2, 8:16 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
816 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HEAVY RAIN       1 NW STE. MARIE         38.94N 88.04W
04/02/2014  M1.99 INCH       JASPER             IL   MESONET

&&

JRP
Local storm report, Apr 2, 8:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
829 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       EFFINGHAM               39.12N 88.55W
04/02/2014  M2.09 INCH       EFFINGHAM          IL   MESONET

&&

JRP
Local storm report, Apr 2, 9:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
912 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 W PALESTINE           39.00N 87.65W
04/02/2014  M1.41 INCH       CRAWFORD           IL   CO-OP OBSERVER

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:21 PM CDTRiver Flood WarningILXCrawford, Jasper3 days
Apr 2, 9:21 PM CDTRiver Flood WarningILXLawrence8 days
Apr 2, 9:21 PM CDTRiver Flood WarningILXClay, Richland8 days
Apr 2, 9:47 PM CDTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler12 days
Apr 3, 2:26 AM CDTSevere Thunderstorm WarningILXMason34 min

Nearby

Areal Flood Warnings in Illinois, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.